Gilbert's syndrome leads to elevated bilirubin after initiation of elexacaftor/tezacaftor/ivacaftor in people with cystic fibrosis

Nidhi Patel, Maria Ansar, Anh Pham, Kelly Thomsen, Cameron J. McKinzie, Deepika Polineni, Charles R. Esther, Rebekah F. Brown

Research output: Contribution to journalArticlepeer-review

Abstract

Nine people with cystic fibrosis (pwCF) were found to have isolated elevations in serum total bilirubin after starting elexacaftor/tezacaftor/ivacaftor (ETI) that were associated with Gilbert's Syndrome. In longitudinal examination, total bilirubin levels increased substantially after initiation of ETI without elevations in liver transaminases in those with this syndrome. Because elevated bilirubin levels in Gilbert's Syndrome are benign, ETI was able to be continued in these individuals. Genetic testing for this relatively common syndrome should be strongly considered for pwCF experiencing isolated hyperbilirubinemia after starting ETI, since appropriate diagnosis may help pwCF avoid unnecessary interruption in this therapy with significant health benefits in CF.

Original languageEnglish
Pages (from-to)863-866
Number of pages4
JournalPediatric Pulmonology
Volume59
Issue number4
DOIs
StatePublished - Apr 2024

Keywords

  • CFTR modulator
  • cystic fibrosis
  • elevated direct bilirubin
  • elexacaftor/tezacaftor/ivacaftor
  • gilbert's syndrome

Fingerprint

Dive into the research topics of 'Gilbert's syndrome leads to elevated bilirubin after initiation of elexacaftor/tezacaftor/ivacaftor in people with cystic fibrosis'. Together they form a unique fingerprint.

Cite this